Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 8, NWS Missoula, MT

October 3, 20247 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Oct 3, 2024, 11:31 AM MDT for 7 counties in Montana; 5 counties in Idaho. It took effect at Oct 4, 2024, 1:00 PM MDT. It was in force for 9 hr. 33 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2024, 11:31 AM MDT (17:31 UTC)
In effect from
Oct 4, 2024, 1:00 PM MDT
Expired
Oct 4, 2024, 10:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 101 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:45 PM MDTNON-TSTM WND GST 521 S Warm Springs, MTStrong wind gusts out of the southwest occurred several hours before the cold front passage. This was likely a mix-down wind. When the cold front went through this station had gusts to 46 mph by 10 pm.
Oct 4, 2:45 PM MDTNON-TSTM WND GST 584 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Oct 4, 2:45 PM MDTNON-TSTM WND GST 584 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Oct 4, 3:15 PM MDTNON-TSTM WND GST 512 Ssw Lewiston, IDASOS station KLWS Lewiston Airport.
Oct 4, 3:23 PM MDTBLOWING DUST5 Sw Genesee, IDBlowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined.
Oct 4, 3:23 PM MDTBLOWING DUST5 Sw Genesee, IDBlowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined.
Oct 4, 3:23 PM MDTBLOWING DUST5 Sw Genesee, IDBlowing dust reduced visibility to between 0 and 1 mile along US-95 near MP 321-322. Road closed between MP 321 and 325. Multiple collisions. State police report injuries, but the number is undetermined.
Oct 4, 3:30 PM MDTNON-TSTM WND GST 594 Nne Mcallister, MTMesonet station MTNOR Norris Hill (MT DOT).
Oct 4, 3:45 PM MDTNON-TSTM WND GST 40Garrison, MTMesonet station MTGAR Garrison (MT DOT).
Oct 4, 3:57 PM MDTNON-TSTM WND GST 473 Sse Butte, MTASOS station KBTM Butte-mooney Ap.
Oct 4, 4:00 PM MDTNON-TSTM WND GST 412 Ene Bearmouth, MTMesonet station MTBRM 1.8 E Bearmouth (MT DOT).
Oct 4, 4:00 PM MDTNON-TSTM WND GST 424 Nnw Racetrack, MTMesonet station DRLM 4.0 N Racetrack (AGRIMET).
Oct 4, 4:01 PM MDTNON-TSTM WND GST 444 Nnw Opportunity, MTAWOS station K3U3 3 NW Opportunity.
Oct 4, 4:15 PM MDTNON-TSTM WND GST 452 Wnw Butte, MTMesonet station MTM46 1.5 W Butte (MT-MESO).
Oct 4, 4:30 PM MDTNON-TSTM WND GST 46Craigmont, IDMesonet station EW0435 Craigmont.
Oct 4, 4:30 PM MDTLANDSLIDE4 Nw Lapwai, IDCorrects previous debris flow report from 4 NW Lapwai. Reports of rocks and small landslide on US 12 between MP 15 and 25.
Oct 4, 4:30 PM MDTDEBRIS FLOW4 Nw Lapwai, IDReports of rocks and small landslide on US 12 between MP 15 and 25.
Oct 4, 4:35 PM MDTNON-TSTM WND GST 5315 S Waha, IDMesonet station DVI07439 Ferdinand.
Oct 4, 4:45 PM MDTNON-TSTM WND GST 361 W Dent, IDMesonet station DENI Dworshak - Dent Acres.
Oct 4, 4:45 PM MDTBLOWING DUSTPeck, IDBlowing dust, downed branches. Reports of power up and down.
Oct 4, 4:45 PM MDTBLOWING DUSTPeck, IDBlowing dust, downed branches. Reports of power up and down.
Oct 4, 4:45 PM MDTBLOWING DUSTPeck, IDBlowing dust, downed branches. Reports of power up and down.
Oct 4, 5:08 PM MDTNON-TSTM WND GST 361 W Dent, IDMesonet station DNFI1 Dent.
Oct 4, 5:11 PM MDTNON-TSTM WND GST 339 W Slate Creek, IDMesonet station PLFI1 Pittsburg Landing.
Oct 4, 7:00 PM MDTNON-TSTM WND GST 586 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.
Oct 4, 7:29 PM MDTNON-TSTM WND GST 633 Nne Garrison, MTStrong winds continued until 2100 MDT.
Oct 4, 7:39 PM MDTNON-TSTM WND GST 602 N Deer Lodge, MTSustained winds between 40 and 55 mph occurred from 1919 to 2044 MDT. Reported wind direction ranged from west to west-northwest.
Oct 4, 8:15 PM MDTNON-TSTM WND GST 636 Ese East Helena, MTMesonet station MTSPK Spokane Creek Us-287 Mp 55.7.
Oct 4, 8:15 PM MDTNON-TSTM WND GST 636 Ese East Helena, MTMesonet station MTSPK Spokane Creek Us-287 Mp 55.7.
Oct 4, 8:30 PM MDTNON-TSTM WND GST 636 Se Jackson, MTMesonet station MTBHP Big Hole Pass (MT DOT).
Oct 4, 8:30 PM MDTNON-TSTM WND GST 636 Se Jackson, MTMesonet station MTBHP Big Hole Pass (MT DOT).
Oct 4, 9:15 PM MDTNON-TSTM WND GST 627 Ne Glen, MTMesonet station MTM18 6.8 SE Melrose (MT-MESO).
Oct 4, 9:34 PM MDTNON-TSTM WND GST 585 Ene Dillon, MTASOS station KDLN Dillon Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS85 KMSO 031731
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1131 AM MDT Thu Oct 3 2024

MTZ110-111-041745-
/O.UPG.KMSO.FW.A.0004.241004T1900Z-241005T0400Z/
/O.NEW.KMSO.FW.W.0008.241004T1900Z-241005T0400Z/
Deerlodge/West Beaverhead-East Beaverhead-
1131 AM MDT Thu Oct 3 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT FRIDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A dry cold front will bring gusty winds and low RHs
  Friday afternoon and evening, leading to critical fire weather 
  conditions. The stronger winds and lower RHs are favored for 
  locations east of the Continental Divide. 

* Winds: Southwest to west 20 to 30 mph with gusts to 50 mph.
  Localized gusts over 60 mph, primarily in the higher terrain. 

* Minimum humidities: 10 to 15 percent.

&&

$$

IDZ102-041745-
/O.NEW.KMSO.FW.W.0008.241004T1900Z-241005T0100Z/
Palouse/Hells Canyon-
1031 AM PDT Thu Oct 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT FRIDAY...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). 

* Impacts: A dry cold front will bring gusty winds and low RHs
  Friday afternoon and evening, leading to critical fire weather 
  conditions.

* Winds: Southwest to west 20 to 30 mph with gusts to 40 mph.
  Localized gusts over 50 mph, primarily in the higher terrain.

* Minimum humidities: 10 to 20 percent.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 2:55 AM MDT, 8 hours 36 minutes earlier.

Area forecast discussion, Oct 3, 2:55 AM MDT, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
255 AM MDT Thu Oct 3 2024

...STRONG WINDS WITH COLD FRONT FRIDAY...

.DISCUSSION...Fair weather is expected today, with light winds,
sunshine, and highs in the 60s and 70s under a broad ridge of high
pressure.

Strong winds remain the primary forecast concern Friday
afternoon and evening as a quick-hitting shortwave trough and
surface cold front move across the Northern Rockies. South-
southwest winds will ramp up by late morning to early afternoon
Friday as the cold front tracks into eastern Washington and
Oregon. Guidance suggests the front will move along the Idaho-
Montana border by late afternoon, passing through western Montana
by early evening. Significant pressure rises (greater than 10 mb
in 3 hours) along the frontal boundary will increase the risk of
damaging winds (50-60+ mph), primarily across southwest Montana,
Lemhi County, Idaho, and the mountain ranges of west-central
Montana. The Salmon Valley and the I-90 corridor between Deer
Lodge and Anaconda stand out, with probabilities for wind gusts
exceeding 55 mph reaching 60-70%. Isolated damaging wind gusts are
also a concern across the Bitterroot and Mission Valleys, where
probabilities of gusts exceeding 55 mph are in the 15-20% range.
Convective showers along the front may allow for stronger gusts to
mix down to valley areas in these aforementioned locations.

As the front passes across western Montana, there is medium-high
confidence (70-80% probability) for advisory-level wind gusts
(greater than 40 mph) across all valley areas. Motorists driving
high-profile vehicles on Friday evening should exercise caution,
particularly along the divide and in southwest Montana and Lemhi
County. Choppy lake conditions will develop on area lakes, and
recreationalists should prepare for a sudden westerly wind shift
as the front passes.

Model ensemble guidance remains in strong agreement (over 90% of
cluster members) for a broad ridge of high pressure to build
across the Rockies from Sunday into the middle of next week.
Expect mild daytime temperatures, with crisp overnight conditions
as dry air settles into the region. /Lukinbeal

&&

.AVIATION...VFR. Light and terrain driven winds expected through
this afternoon under a ridge of high pressure. Scattered high
cirrus clouds will move into the airspace by mid-late afternoon.
/Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Friday afternoon through late Friday night
     for Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region...Potomac/Seeley Lake Region...West Glacier Region.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Deerlodge/West Beaverhead...East Beaverhead.

ID...     High Wind Watch from Friday afternoon through late Friday night
     for Eastern Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:00 PM MDTHigh Wind WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more37 hr
Oct 3, 1:03 PM MDTWind AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders34 hr

Nearby

Red Flag Warnings in Montana, 2024Red Flag Warnings in Idaho, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.